Author(s): Allison MC, Howatson AG, Torrance CJ, Lee FD, Russell RI
Abstract Share this page
Abstract BACKGROUND: Long-term use of nonsteroidal antiinflammatory drugs (NSAIDs) may lead to inflammation of the small intestine associated with occult blood and protein loss. The aim of this study was to investigate the prevalence and structural correlates of this enteropathy. METHODS: We examined the stomach, duodenum, and small intestine of 713 patients post mortem. Of these patients, 249 had had NSAIDs prescribed during the six months before death and 464 patients had not. All visible small intestinal lesions were removed for histologic examination, and specific etiologic factors were sought. The prevalence of nonspecific small-intestinal ulcers and ulcers of the stomach and duodenum was compared in the two groups of patients. RESULTS: Nonspecific small-intestinal ulceration was found in 21 (8.4 percent) of the users of NSAIDs and 3 (0.6 percent) of the nonusers (difference, 7.8 percent; 95 percent confidence interval, 5.0 to 10.6 percent; P less than 0.001). Three patients who were long-term users of NSAIDs were found to have died of perforated nonspecific small-intestinal ulcers. Ulcers of the stomach or duodenum were found in 54 (21.7 percent) of the patients who used these drugs and 57 (12.3 percent) of those who had not (difference, 9.4 percent; 95 percent confidence interval, 3.9 to 15.1 percent; P less than 0.001). CONCLUSIONS: Patients who take NSAIDs have an increased risk of nonspecific ulceration of the small-intestinal mucosa. These ulcers are less common than ulcers of the stomach or duodenum, but can lead to life-threatening complications.
This article was published in N Engl J Med
and referenced in Journal of Microbial & Biochemical Technology